Alabama, 2021

Heat in Alabama, July 27, 2021

July 27, 2021 · NWS HUN · 2 events in 2 counties and zones

Despite some cloud cover and scattered showers and thunderstorms, very humid conditions (dewpoints 74 to 78 degrees) ahead of a front pushing into the area and enough heating produced heat index values between 105 and 109 degrees in the afternoon hours in portions of northwestern Alabama.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Despite some cloud cover and scattered showers and thunderstorms, very humid conditions (dewpoints 74 to 78 degrees) ahead of a front pushing into the area and enough heating produced heat index values between 105 and 109 degrees in the afternoon hours in portions of northwestern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 27, 2:03 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 27, 2:03 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
303 PM CDT Tue Jul 27 2021

.NEAR TERM...(This Afternoon and Tonight)
Issued at 256 PM CDT Tue Jul 27 2021

Isolated to scattered showers and thunderstorms continue to develop
this afternoon, mainly near and east of the I-65 corridor. DCAPE has
risen to between 800 and 1000 J/KG per mesoanalysis. Coupled with
SBCAPE between 3000 and 5000 J/KG and low level lapse rates between 7
and 8 degrees Celsius/km, a strong to marginally severe microburst
cannot be ruled out this afternoon into the early evening hours,
before this activity dissipates.

Temperatures have climbed to around 90 degrees in most locations. The
hot spot as expected is in northwestern Alabama in the Quad cities
area (Muscle Shoals - 93 degrees). Dewpoints remain high in the 72 to
76 degree range, pushing heat index values to between 100 and 105
degrees. With a few more hours of heating left, keeping the heat
advisory in place through 7 PM for northwestern Alabama.

Expect activity to dissipate from north to south around 9 or 10 PM.
With quickly clearing skies expected afterwards and very light or
calms winds through the rest of the night, fog development is
expected again, though some lower dewpoints may help to keep it from
being quite as widespread as this morning. It will remain warm though
the overnight with lows dropping only into the lower 70s.

.SHORT TERM...(Wednesday through Thursday)
Issued at 256 PM CDT Tue Jul 27 2021

Several models seem to show the main front currently extending from
northern Arkansas east to near Nashville pushing south into central
or southern Alabama during the day tomorrow. Despite more sunshine
tomorrow behind the front, this should lower dewpoints just enough to
not warrant an heat advisory being issued for northern Alabama and
southern middle Tennessee counties. It will be hot and humid though,
with heat index values topping out primarily between 100 and 104
degrees. Actual highs will top out between 92 and and 96 degrees
across much of the area though without the cloud cover and scattered
convection.

.LONG TERM...(Thursday night through Monday)
Issued at 256 PM CDT Tue Jul 27 2021

However, as we move into Wednesday night into Thursday, a stronger
area of high pressure builds over the area. Though dewpoints should
remain in the upper 60s/lower 70s primarily, highs will climb into
the mid to upper 90s both days. Overnight lows look to return to the
70 to 75 degree range. This looks to continue into Friday, which may
be the hottest day, with highs reaching 98 or 99 degrees in typical
hot spots.

By Saturday, the area of high pressure weakens and supporting upper
level ridging shifts to the southwest. Northwest flow becomes firmly
established in most model output. This will setup a favorable
situation for periodic MCS activity affecting the Tennessee Valley.
Models differ on timing of these MCS impulses through the
northwesterly flow. However, shower and thunderstorm chances
definitely look to return to the forecast Saturday and continue on
and off through Monday. As the previous shift noted, the impulse on
Sunday continues to show a good combination of shear and instability
in place as it pushes through the area. So a strong to severe threat
may materialize on Sunday into Sunday night. A fairly amplified
trough axis/surface front is shown by models to push southeast of the
area Monday night. However, isolated to scattered showers and
thunderstorms may linger into portions of the day on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue Jul 27 2021

VFR conditions are expected through approximately 21Z at KHSV, with
VCSH possible. There is better confidence of any -TSRA directly
impacting the KHSV terminal between 21Z AND 24Z, but this is still
not a certainty. During that period VSBYS or CIGS may become MVFR at
times. Expect any -SHRA or -TSRA activity to end around 2Z. More
pessimistic about -TSRA or -SHRA impacting the KMSL terminal. Only
included a VCTS in that terminal from 20Z to 00Z. Expect fog
formation at both terminals after 9Z and VSBYS could be lower than
currently indicated.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>004.

TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...KTW

For more information please visit our website at
weather.gov/huntsville.
Hazardous weather outlook, Jul 27, 1:33 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
233 PM CDT Tue Jul 27 2021

ALZ001>010-016-TNZ076-096-097-281145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
233 PM CDT Tue Jul 27 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms will remain possible this
afternoon before dissipating early this evening. Expect storm
coverage to be more widespread east of the I-65 corridor. A few of
the strongest storms could produce wind gusts around 55 MPH, as well
as frequent lightning and locally heavy downpours. Storms are
expected to dissipate during the early evening hours.

A dangerous combination of heat and humidity will result in heat
index readings in the 105-107 degree range across portions of
northwest Alabama this afternoon. A Heat Advisory is in effect for
this region through 7 PM CDT today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A short-lived heat wave is expected across the Tennessee Valley
later this week, with dangerously high heat indices in the 105-110
degree range for a portions of northern Alabama and southern middle
Tennessee possible on Thursday and Friday.

Isolated thunderstorms will be possible across our southern Middle
Tennessee counties late Friday afternoon and Friday night, as a cold
front approaches the region from the north. The front will stall
across the region this weekend, resulting in several rounds of
thunderstorms from Saturday night through Monday. Conditions appear
favorable for strong to severe thunderstorms, especially on Sunday
and Sunday night.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

In the hours before

Special weather statement, Jul 27, 1:51 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
251 PM CDT Tue Jul 27 2021

ALZ008>010-272015-
Marshall AL-DeKalb AL-Jackson AL-
251 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON...
NORTHEASTERN MARSHALL AND WEST CENTRAL DEKALB COUNTIES UNTIL 315 PM
CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Section, or 7 miles south of Scottsboro, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Fyffe, Section and Langston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3464 8618 3465 8597 3442 8590 3441 8622
TIME...MOT...LOC 1951Z 357DEG 7KT 3458 8608

RSB
Special weather statement, Jul 27, 2:54 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
354 PM CDT Tue Jul 27 2021

ALZ009-010-272145-
DeKalb AL-Jackson AL-
354 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON AND NORTHEASTERN
DEKALB COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 8 miles southwest of Trenton, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Henagar, Sylvania, Ider, Valley Head, Hammondville,
Mentone, Sulpher Springs and Desoto State Park.

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3447 8558 3450 8581 3484 8565 3483 8558
      3453 8551
TIME...MOT...LOC 2054Z 011DEG 16KT 3477 8558

05/MA
Special weather statement, Jul 27, 3:12 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CDT Tue Jul 27 2021

ALZ010-272200-
DeKalb AL-
412 PM CDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB COUNTY UNTIL
500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River Canyon National Preserve, moving north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Payne, Rainsville, Pine Ridge, Lebanon, Dog Town, Collbran,
Adamsburg, Desoto State Park and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3448 8558 3447 8557 3444 8558 3441 8561
      3437 8563 3436 8566 3434 8568 3426 8578
      3447 8589 3453 8557 3449 8557
TIME...MOT...LOC 2111Z 167DEG 6KT 3436 8570

05/MA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Colbert

When
July 27, 3:38 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s. This combined with very moist conditions during the mid to late afternoon hours produced dangerous heat index values between 105 and 106 degrees.

Heat, Lauderdale

When
July 27, 3:38 PM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Temperatures climbed into the lower 90s. This combined with very moist conditions during the mid to late afternoon hours produced dangerous heat index values between 105 and 106 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976632, 976633.